Alert archive / Pennsylvania / Special Weather Statements in 2013

Special Weather Statement, NWS State College, PA

August 8, 2013Potter County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 8, 2013, 6:21 AM EDT for Potter County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2013, 6:21 AM EDT (10:21 UTC)
Expired
Aug 8, 2013, 7:15 AM EDT
In force
54 min
Issued by
NWS State College, PA

County Potter County, PA

The radar

The State College radar (KCCX), 80 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WWUS81 KCTP 081021
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
621 AM EDT THU AUG 8 2013

PAZ005-006-010-011-037-081115-
CAMERON PA-ELK PA-MCKEAN PA-POTTER PA-TIOGA PA-
621 AM EDT THU AUG 8 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CAMERON...
NORTHERN ELK...NORTHWESTERN TIOGA...POTTER AND SOUTHEASTERN MCKEAN
COUNTIES...

AT 616 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
GENESEE TO NORWICH TO LYNCH...MOVING EAST AT 30 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS. THESE STORMS WILL AFFECT WILCOX...
ULYSSES...JOHNSONBURG...EAST BRANCH DAM...LYMAN RUN STATE PARK AND
CHERRY SPRINGS STATE PARK.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... SKI DENTON SKI AREA.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15...
ROUTE 219...STATE ROAD 120...STATE ROAD 255...STATE ROAD 449.

LAT...LON 4166 7761 4147 7783 4148 7799 4144 7799
      4149 7897 4156 7896 4166 7852 4201 7791
      4200 7701

$$

FORECASTER: MARTIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 5:39 AM EDT, 42 minutes earlier.

Area forecast discussion, Aug 8, 5:39 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
539 AM EDT THU AUG 8 2013

.SYNOPSIS...
AN ACTIVE AND UNSETTLED WEATHER PATTERN WILL PERSIST ACROSS
CENTRAL PENNSYLVANIA INTO THIS WEEKEND...AS A FRONTAL SYSTEM
EXTENDING FROM THE OHIO VALLEY TO THE GREAT LAKES SLOWLY CROSSES
THE REGION AND EVENTUALLY STALLS NEAR THE MASON DIXON LINE. A
GRADUAL WARMING TREND TO NEAR NORMAL TEMPERATURES IS EXPECTED
THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
850 MB THERMAL RIDGE LIES ACROSS CENTRAL PA...AHEAD OF NEARLY
STATIONARY SFC FRONT EXTENDING FROM THE EASTERN GLAKS THROUGH
CENTRAL OHIO THIS MORNING. SLOWLY DEPARTING SHORTWAVE OVER ONTARIO
IS MAINTAINING A CLUSTER OF CONVECTION OVER THE FINGERLAKES WHICH
MAY BRUSH MY NORTHERN TIER COUNTIES THIS MORNING. OTHERWISE A LULL
IN THE ACTIVITY SHOULD PERSIST THROUGH MID MORNING BEFORE AN
UPTICK IN DIURNAL ACTIVITY EVOLVES.

MAIN CONCERN FOR TODAY IS LOCAL HEAVY RAINFALL POTENTIAL...AND
CONSENSUS AMONG OFFICES IS THAT FLOODING THREAT IS NOT STRONG
ENOUGH TO GARNER FFA...BUT HAVE MENTIONED ISOLATED POTENTIAL IN
HWO. CENTRAL PA IS IN THE SEE TEXT AREAS FOR BOTH EXCESSIVE
RAINFALL AND SEVERE WEATHER THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
PW SURGE ALONG FRONTAL BOUNDARY MAXIMIZES LATE THIS AFTERNOON AND
EVENING OVER CENTRAL PA...AND WE'LL BE LOOKING AT WIDESPREAD
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS. FLASH
FLOOD GUIDANCE IS RELATIVELY HIGH GIVEN RECENT DRYNESS...SO FLOOD
PROBLEMS SHOULD BE LIMITED TO SLOW MOVING CLUSTERS OR TRAINING
CELLS. ISOLATED SEVERE ALSO CANNOT BE RULED OUT.

THE ANOMALOUS PW PLUME IS SLOWER TO BE NUDGED EASTWARD IN MOST
RECENT GUIDANCE...WITH GFS INDICATING 2"+ LINGERING ACROSS EASTERN
HALF OF CENTRAL PA BY 12Z FRI. INDEED...THE THREAT OF LOCALLY
HEAVY RAINFALL MAY PERSIST FOR MUCH OF TONIGHT AS THE SFC FRONT
WILL EXTEND FROM THE FINGERLAKES SOUTHWARD TO THE LAUREL HIGHLANDS
BISECTING THE COMMONWEALTH BY 12Z FRI. HIGHEST POPS FOR FRIDAY
WILL CORRESPOND WITH THESE HIGHER PWS...WHICH ONLY SLOWLY DECREASE
BY 00Z SAT AS THE UPPER FLOW GRADUALLY BACKS THROUGHOUT THE DAY
GRADUALLY ADVECTING DRIER AIR INTO CENTRAL PA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
PERSISTENT SOUTHWEST TO WEST-SOUTHWESTERLY FLOW ALOFT LOOKS TO
PERSIST THROUGH THE LONG TERM PERIOD ON THE SOUTHERN EDGE OF AN
UPPER LOW OVER HUDSON BAY. SEVERAL PRONOUNCED SHORTWAVES ROTATING
AROUND THE UPPER LOW WILL SUPPORT SEVERAL FRONTS MOVING FROM THE
GREAT LAKES EAST INTO THE NORTHEAST. AIR FLOW AHEAD OF THE FRONT WILL
KEEP THE REGION IN A MOIST AIR FLOW AT LEAST INTO THE WEEKEND...OR
UNTIL THE MAIN FRONTAL BOUNDARY PUSHES THROUGH.

ATTEMPTS IN RECENT DAYS FOR THE FRONTS/MOISTURE TO BE PUSHED
EASTWARD BY OR THROUGH THE WEEKEND CONTINUE TO BE SLOWED BY THE
LATEST MODEL RUNS. HAVE THUS LEANED PESSIMISTIC AND KEPT GENERALLY
LOW CHANCE OF SHOWERS ACROSS SRN SECTION NOT ONLY THROUGH THE
WEEKEND BUT INTO NEXT WEEK AS A FRONT A BOUNDARY LOOKS TO LAY TO
THE SOUTH OF PA WITH THE POTENTIAL FOR WAVES OF LOW PRESSURE TO
RUN ALONG IT.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
SOME ADJUSTMENTS MADE TO 09Z PACKAGE. SOME FOG NOW AND THEN...
BUT NOT WIDESPREAD.

MAIN ISSUE IS AREA OF SHOWERS AND ISOLATED STORMS ACROSS THE
NW PART OF THE STATE.

ANYWAY...EXPECT LOWER CLDS AND FOG TO BURN OFF BY 16Z. VERY
HUMID AIR FCST FOR MDT AND LNS. WILL HAVE TO WATCH FOR MORE
SHOWERS AND STORMS AFTER ABOUT 16Z.

COLD FRONT SLOW TO MOVE THROUGH THE AREA. WAVE LIKELY TO
FORM ON FRONT LATE SATURDAY INTO EARLY SUNDAY. FAR SE AREAS
MAY BE SLOW TO CLEAR...WITH A RISK OF SOME SHOWERS AND
STORMS.

OUTLOOK...
FRI...GENERALLY MVFR WITH PERIODS OF SHOWERS/TSTMS.
SAT...VFR AND MVFR...WITH A CHC OF SHOWERS...MAINLY
SE AREAS.
SUN-MON...RETURN TO MAINLY VFR...BUT WITH POSSIBLE AM FOG.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ROSS/DEVOIR/RXR
NEAR TERM...DEVOIR/RXR
SHORT TERM...ROSS/DEVOIR
LONG TERM...DEVOIR/GARTNER
AVIATION...MARTIN
Hazardous weather outlook, Aug 8, 3:43 AM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 AM EDT THU AUG 8 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-090745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
343 AM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A SLOW MOVING COLD FRONT WILL REMAIN DRAPED OVER NORTHWEST
PENNSYLVANIA...FOCUSING NUMEROUS SHOWERS AND THUNDERSTORMS OVER
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL AND ISOLATED STRONG WIND GUSTS ARE POSSIBLE...BUT
WIDESPREAD FLOODING OR SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEVOIR

In the hours before

Special weather statement, Aug 8, 5:27 AM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
527 AM EDT THU AUG 8 2013

PAZ005-006-081030-
MCKEAN PA-POTTER PA-
527 AM EDT THU AUG 8 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKEAN AND NORTHERN
POTTER COUNTIES...

AT 523 AM EDT...A STRONG THUNDERSTORM WAS NEAR ELDRED...MOVING EAST
AT 30 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL AFFECT SHINGLEHOUSE...OSWAYO AND
GENESEE.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 446...STATE
ROAD 449.

LAT...LON 4185 7761 4190 7848 4200 7851 4201 7761

FORECASTER: MARTIN
Special weather statement, Aug 8, 6:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
621 AM EDT THU AUG 8 2013

PAZ005-006-010-011-037-081115-
CAMERON PA-ELK PA-MCKEAN PA-POTTER PA-TIOGA PA-
621 AM EDT THU AUG 8 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CAMERON...
NORTHERN ELK...NORTHWESTERN TIOGA...POTTER AND SOUTHEASTERN MCKEAN
COUNTIES...

AT 616 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
GENESEE TO NORWICH TO LYNCH...MOVING EAST AT 30 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS. THESE STORMS WILL AFFECT WILCOX...
ULYSSES...JOHNSONBURG...EAST BRANCH DAM...LYMAN RUN STATE PARK AND
CHERRY SPRINGS STATE PARK.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... SKI DENTON SKI AREA.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15...
ROUTE 219...STATE ROAD 120...STATE ROAD 255...STATE ROAD 449.

LAT...LON 4166 7761 4147 7783 4148 7799 4144 7799
      4149 7897 4156 7896 4166 7852 4201 7791
      4200 7701

FORECASTER: MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:09 PM EDTSpecial Weather StatementCTPJuniata, Perry51 min
Aug 7, 8:16 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Juniata, Perry59 min
Aug 7, 8:55 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin, Fulton, Huntingdon, Juniata and 3 more3 hr
Aug 7, 8:59 PM EDTSpecial Weather StatementCTPDauphin, Northumberland, Snyder46 min
Aug 7, 9:08 PM EDTSevere Thunderstorm WarningCTPYork67 min
Aug 7, 10:09 PM EDTAreal Flood AdvisoryCTPYork3 hr
Aug 7, 10:28 PM EDTSpecial Weather StatementCTPYork47 min
Aug 7, 10:34 PM EDTFlash Flood WarningCTPAdams, York3 hr
Aug 7, 10:57 PM EDTAreal Flood AdvisoryCTPLebanon3 hr
Aug 8, 5:27 AM EDTSpecial Weather StatementCTPPotter63 min
Aug 8, 7:46 AM EDTSpecial Weather StatementCTPTioga59 min
Aug 8, 4:35 PM EDTFlash Flood Warning EmergencyCTPCambria, Somerset6 hr
Aug 8, 6:35 PM EDTAreal Flood AdvisoryCTPBedford, Somerset3 hr
Aug 8, 6:46 PM EDTSpecial Weather StatementCTPCameron44 min
Aug 8, 7:23 PM EDTSpecial Weather StatementCTPLancaster37 min
Aug 8, 7:40 PM EDTFlash Flood WarningCTPBedford, Somerset3 hr
Aug 8, 7:49 PM EDTSpecial Weather StatementCTPMcKean41 min

Nearby

Special Weather Statements in Pennsylvania, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.